Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2002, 6:17 AM CDT for Graham County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2002, 6:17 AM CDT (11:17 UTC)
- Expired
- Jun 15, 2002, 6:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Goodland radar (KGLD), 154 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2610 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 151117 SVRGLD KSC065-151145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 616 AM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 645 AM CDT * AT 616 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MORLAND...OR ABOUT 9 MILES SOUTHWEST OF HILL CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOGUE AT 635 AM CDT ANOTHER LOCATION IN THIS WARNING IS...HILL CITY. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 3942 10010 3914 10010 3914 9961 3940 9962 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 15, 2:37 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 137 AM MDT SAT JUN 15 2002 CURRENT WATER VAPOR IMAGERY SHOWS VORTICITY MAXIMUM OVER NORTHEAST WYOMING. THIS FEATURE WILL MOVE RAPIDLY SOUTH THIS MORNING. ALL MODELS DEVELOP EARLY MORNING PRECIPITATION DUE TO THIS FEATURE PLUS UPPER LEVEL JET DYNAMICS...ALTHOUGH THE 06Z RUC MODEL HAS DELAYED PRECIPITATION UNTIL 15Z. THE BEST CONVECTION...HOWEVER...WILL BE LATER IN THE DAY. AS SURFACE LOW DEVELOPS OVER SOUTHEAST COLORADO...WINDS OVER THE FORECAST AREA WILL BECOME ALMOST DUE EAST...STRONGLY UPSLOPE. DECENT SHEAR PROFILES...ESPECIALLY OVER EASTERN COLORADO...WILL SUPPORT SEVERE WEATHER EARLY THIS AFTERNOON. MODELS INDICATE THAT THE BEST INSTABILITY WILL OCCUR AROUND 18Z. BRIEF/WEAK SUBSIDENCE WILL OCCUR LATE TONIGHT...SO CONVECTION WILL DECREASE AFTER MIDNIGHT. HOWEVER...ANOTHER SHORTWAVE WILL MOVE OVER CENTRAL NEBRASKA SUNDAY WHICH WILL LEAD TO ANOTHER CHANCE OF CONVECTION SUNDAY AFTERNOON. TEMPERATURES TODAY WILL BE TRICKY. CLOUD COVER AND UPSLOPE FLOW WILL TEND TO HOLD TEMPERATURES DOWN...BUT 850 MB TEMPERATURES AND MODEL SOUNDINGS SUPPORT LOWER 80S AGAIN. THICKNESSES BUILD A LITTLE SUNDAY FOR SLIGHTLY WARMER TEMPERATURES. WILL NOT DEVIATE TOO MUCH FROM NUMERICAL GUIDANCE. IN THE LONGER TERM...500 MB RIDGE WILL WEAKEN DURING THE FIRST PART OF THE WEEK. IN FACT...ZONAL FLOW DEVELOPS OVER THE WESTERN UNITED STATES. LATEST AVN RUN KEEPS MOST PRECIPITATION NORTH OF FORECAST AREA WHERE FAST MOVING SHORT WAVES WILL HAVE THE MOST IMPACT. EARLIER FORECAST HAS CONVECTION MENTIONED MONDAY AND TUESDAY...AND THIS SEEMS REASONABLE DUE PROXIMITY OF BAROCLINIC ZONES NEAR THE AREA. .GLD...NONE. MENTZER
In the hours before
Special weather statement, Jun 15, 4:18 AM CDT, 1 hour 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 318 AM MDT SAT JUN 15 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS AFTERNOON ACROSS EASTERN COLORADO...AND ACROSS THE REST OF THE TRI STATE AREA LATE THIS AFTERNOON AND EVENING. SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP THIS MORNING IN SOUTHEASTERN COLORADO...PROVIDING A MOIST UPSLOPE FLOW TO THE TRI STATE REGION. AS AN UPPER LEVEL DISTURBANCE APPROACHES IN THE EARLY AFTERNOON...THUNDERSTORMS SHOULD DEVELOP ACROSS EASTERN COLORADO AND QUICKLY BECOME SEVERE...AND SPREAD SOUTHEASTWARD OVER PORTIONS OF EXTREME WESTERN KANSAS. STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE SUPPORT THE DEVELOPMENT OF SUPERCELLS... WITH VERY LARGE HAIL THE PRIMARY THREAT. FOR TONIGHT...THE AREA OF THUNDERSTORMS IS EXPECTED TO CONSOLIDATE INTO A CLUSTER AND MOVE INTO SOUTHWESTERN KANSAS. THE PRIMARY THREAT THIS EVENING WITH ANY THUNDERSTORMS WILL BE HAIL AND DAMAGING WINDS. THE ACTIVITY SHOULD BEGIN TO DECREASE IN THE TRI STATE REGION AFTER MIDNIGHT AS THE THUNDERSTORM COMPLEX PROPAGATES INTO THE SOUTHERN PLAINS. KILLINGSWORTH/MENTZER
Local storm report, Jun 15, 5:29 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 AM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 AM OBERLIN KS 1 INCH HAIL
06/15/02 DECATUR REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:05 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 40 min |
| Jun 15, 6:01 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 44 min |
| Jun 15, 7:02 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 43 min |
| Jun 15, 1:13 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 62 min |
| Jun 15, 1:26 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 64 min |
| Jun 15, 1:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 61 min |
| Jun 15, 2:29 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| Jun 15, 2:37 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.